Hail, St. Francois
- When
- November 2, 6:23 PM CST
- Where
- St. Francois County, 3.1 mi N of Bonne Terre
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.965, -90.575
A line of storms developed along a cold front. Some of the storms became strong to severe with hail reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A line of storms developed along a cold front. Some of the storms became strong to severe with hail reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 2, 5:46 PM CST, 37 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 646 PM CDT Thu Nov 2 2017 .SHORT TERM... (Through Late Friday Afternoon) Issued at 300 PM CDT Thu Nov 2 2017 Cold front as of 1900 UTC is just northwest of a KMYJ>>KPPQ line and should continue to slowly progress southeastward through tonight. Expecting scattered showers and thunderstorms to develop along the front toward dusk. This puts points roughly along/southeast of the I- 44 corridor in Missouri and I-70 corridor in Illinois with the better chance of seeing this activity. SPC mesoanalysis also shows ~35-40 knots of 0-6 km shear and 1000-1500 J/kg of MLCAPE so a few strong to severe thunderstorms appear possible across southeast Missouri and southwest Illinois. By 0600 UTC, the front should have cleared the CWA with drier and cooler air filtering into the region. Lows tonight should range from the upper 30s to mid 50s from northwest to southeast. Very seasonable early November day thanks to strong surface high pressure across the Upper Midwest. High temperatures should reach the upper 50s to low 60s across much of the area under a partly to mostly cloudy sky. Gosselin .LONG TERM... (Friday Night through Next Thursday) Issued at 300 PM CDT Thu Nov 2 2017 The surface warm front will lift north Friday night and Saturday morning with a period of drizzle and some patchy fog preceding it. By Saturday afternoon the front will have lifted northeast of the CWA, with the precipitation threat ending and the wind shifting to the southwest. Temperatures will warm nicely into the 60s and 70s. A near record warm Sunday is on tap for the area. Temperatures aloft are forecast to rise above 15 degrees Celcius and deep mixing within the lower atmosphere will producing a gusty southwest wind and surface temperatures well into the 70s. Some favored locations could top out in the lower 80s, which would approach record highs. The cold front will approach the region by Sunday afternoon/evening and this is when the greatest risk of severe thunderstorms will exist. SPC continues to highlight the eastern half of the CWA and this seems reasonable given the expected CAPE and shear. Sure, there are some limiting factors for widespread convection developing initially, including a strong capping inversion, but the majority of the model guidance breaks through that convective inhibition, releases the potential energy and develops QPF by evening from St. Louis northeast into south central Illinois. Given the very steep mid level lapse rates forecast, believe we could see some very large hail, in additon to damaging wind gusts and isolated tornadoes. Will continue to monitor trends in guidance and highlight this risk in our suite of messaging/products. Fall weather returns next week with seasonal temperatures and several chances for measurable rain as upper level weather pattern goes zonal with the main surface front remaining to our south. CVKING && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 642 PM CDT Thu Nov 2 2017 Cold front moving through STL metro area, so kept VCSH mention through 02z Friday. Otherwise, main issue is IFR cigs just behind front. Will persist for a few hours, then lift to MVFR, then eventually to VFR by 03z at KUIN, 04z at KCOU and by 12z Friday for metro area tafs. As for winds, to persist from the north, then veer to the northeast to east through rest of forecast period. SPECIFICS FOR KSTL: Cold front moving through STL metro area, so kept VCSH mention through 02z Friday. Otherwise, main issue is IFR cigs just behind front. Will persist through 08z, then lift to MVFR, then to VFR by 12z Friday. As for winds, to persist from the north, then veer to the northeast by daybreak then east by Friday evening. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 259 PM CDT Thu Nov 2 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 259 PM CDT Thu Nov 2 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Scattered thunderstorms are expected to develop along a cold front this evening across portions of southeast Missouri and southwest Illinois, mainly to the south and east of St. Louis. While widespread severe weather is not expected, a few stronger thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across eastern Missouri and Illinois Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening across southeast Missouri and southwest Illinois. CVKING
Special Weather Statement
National Weather Service St Louis MO
704 PM CDT THU NOV 2 2017
MOZ065-073-074-030045-
Washington MO-Jefferson MO-St. Francois MO-
704 PM CDT THU NOV 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON...EAST
CENTRAL WASHINGTON AND NORTHWESTERN ST. FRANCOIS COUNTIES UNTIL 745
PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mineral Point, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bonne Terre, Mineral Point, Cadet, Valles Mill, French Village and
Blackwell.
This also includes St. Francois State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3794 9073 3807 9066 3804 9041 3798 9033
3793 9039 3788 9046
TIME...MOT...LOC 0004Z 287DEG 18KT 3798 9063
GlassThe St Louis radar (KLSX), 82 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725749.